How Physiological Changes Associated with Obesity Affect Drug Metabolism
Obesity is known to have a significant impact on many organ systems that are crucial in drug metabolism. As the prevalence of obesity continues to rise, clinicians are being challenged with the problem of dosing in the extreme overweight population. This review article discusses the different physiological changes associated with obesity and how they affect absorption, distribution, drug metabolism and clearance in morbidly obese patients.
The changes that occur in the organs of the body do not correlate linearly with BMI, but also includes factors such as time and individual body composition. For example, in the kidney of an obese patient, renal clearance is initially enhanced by a compensatory hyperfiltration and hyper-perfusion, though, eventually, this declines as a result of a constantly elevated intra-glomerular pressure which leads to chronic kidney disease. Likewise, cardiac output is increased in obese patients in order to provide oxygen and nutrients to the excess tissue. This should mean that that blood flow to the liver increases, however due to non-alcoholic fatty liver disease resulting in steatosis, together with sinusoidal narrowing, blood flow may actually decrease over time.
Obesity also has an effect on the gastric emptying and gut permeability, meaning that drugs are absorbed at different rates to normal. Drug penetration into tissue is also affected, meaning that a higher dose may be needed in order to reach effective concentrations. For example, with antibiotics to treat a local infection, obese patients may require a much higher dose, which can then introduce issues of drug toxicity.
What is clear from these few examples is that with a growing number of obese patients, there needs to be a quantitative system in place that can derive drug dosing recommendations for obese patients. Currently there is a lack of understanding of how obesity affects the pharmacokinetics and pharmacodynamics of drugs, which leads to improper and potentially dangerous dosing of obese patients.